North Dakota, 2012

Hail in North Dakota, July 12, 2012

July 12, 2012 · NWS BIS · 6 events in 2 counties and zones

Thunderstorms developed during the afternoon hours on the back side of an upper level low pressure system. Several reports of large hail were attributed to one isolated severe storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed during the afternoon hours on the back side of an upper level low pressure system. Several reports of large hail were attributed to one isolated severe storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 12, 1:41 PM CST, 23 minutes earlier.

Area forecast discussion, Jul 12, 1:41 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
241 PM CDT THU JUL 12 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
A TROUGH OF LOW PRESSURE EXTENDS FROM WINNIPEG SOUTH THROUGH
EASTERN NORTH DAKOTA. THUNDERSTORMS SHOULD DEVELOP LATER THIS
AFTERNOON NEAR AND AHEAD OF THIS TROUGH...AFFECTING THE EASTERN
MOST COUNTIES IN THE FORECAST AREA...FROM BOTTINEAU TO HARVEY TO
NEAR JAMESTOWN AND OAKES. DEW POINTS REMAIN IN THE MID TO UPPER
660S NEAR THE FRONTAL ZONE WITH WEAK CONVECTION ALREADY BEGINNING.
BY SUNDOWN THIS EVENING PRECIPITATION WILL HAVE EXITED THE
FORECAST AREA AND EXPECT DRY CONDITIONS FOR THE NEXT 24 HOURS.
TEMPERATURES ARE A STEP COOLER BUT REMAIN ABOVE SEASONAL AVERAGES.

.LONG TERM...SATURDAY THROUGH THURSDAY...

IN GENERAL...HIGH TEMPERATURES IN THE EXTENDED FORECAST WILL TREND
SLIGHTLY ABOVE AVERAGE...WITH MULTIPLE CHANCES FOR THUNDERSTORMS ALSO
HIGHLIGHTING THE PERIOD.

A LARGE SCALE UPPER LEVEL RIDGE ACROSS THE CENTRAL CONUS WITH A MEAN
WESTERN CONUS TROUGH WILL BE IN PLACE THROUGHOUT THE EXTENDED
FORECAST. THIS SUPPORTS HIGH TEMPERATURES RUNNING ABOUT 5 TO PERHAPS
10 DEGREES ABOVE AVERAGE...HOWEVER...NOT OUT OF THE RANGE OF WOULD
BE EXPECTED FOR THIS TIME OF YEAR. THE WARMEST PERIOD APPEARS TO BE
SUNDAY INTO MONDAY. HIGHS IN THE MID 90S ARE FORECAST WEST OF THE
MISSOURI RIVER ON SUNDAY AS THE WARM SECTOR OF THE SURFACE LOW
PROPAGATES INTO THE WESTERN DAKOTAS. DRY VEGETATION AND SLIGHTLY
DRIER DEWPOINTS WILL AID IN LOW LEVEL HEATING...AND IF MODEL TRENDS
CONTINUE INTO TOMORROW...HIGHS MAY HAVE TO BE RAISED INTO THE UPPER
90S FOR THE FAR SOUTHWEST. FOR MONDAY...LOW TO MID 90S ARE FORECAST
ALONG AND SOUTH OF I-94 IN ASSOCIATION WITH THE AFOREMENTIONED WARM
SECTOR. A COLD FRONT IS EXPECTED TO PUSH THROUGH THE CWA MONDAY
NIGHT...YIELDING A BRIEF COOL DOWN INTO THE LOW TO MID 80S FOR HIGHS
TUESDAY AND WEDNESDAY...PRIOR TO ANOTHER POSSIBLE TEMPERATURE
INCREASE INTO THURSDAY WITH THE ONSET OF RETURN FLOW. IN REGARDS TO
THUNDERSTORMS...MULTIPLE PERIODS ARE POSSIBLE FOR THE NORTHERN
PLAINS ATOP THE CREST OF THE UPPER LEVEL RIDGE. THE BEST CHANCES FOR
CONVECTION APPEAR TO BE SUNDAY NIGHT INTO MONDAY WITH LEE TROUGHING
AND AN ATTENDANT LOW LEVEL JET...MONDAY NIGHT WITH THE COLD FRONTAL
PASSAGE AND AGAIN INTO THE MID TO LATE PORTIONS OF NEXT WEEK. WHILE
DETAILS ARE UNCERTAIN...THE BEST POTENTIAL FOR SEVERE STORMS APPEARS
TO BE SUNDAY NIGHT INTO MONDAY.

&&

.AVIATION...
VFR CONDITIONS ARE FORECAST FOR THE 18 UTC TAF CYCLE WITH THE ONLY
HAZARD BEING THE POTENTIAL FOR THUNDERSTORMS AT THE KJMS TERMINAL.
THE BEST WINDOW LOOKS TO BE BETWEEN 21-01 UTC THIS AFTERNOON AND
INTO THE EVENING. DUE TO UNCERTAINTY IN TIMING AND IMPACTS...WILL
CODE AS VCTS FOR NOW AND AMEND BASED UPON RADAR TRENDS ONCE STORMS
DEVELOP. ANY STORMS THAT DO DEVELOP MAY BE SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND POSSIBLE IFR CONDITIONS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
LONG TERM....AYD
AVIATION...AYD
Hazardous weather outlook, Jul 12, 5:56 AM CST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
656 AM CDT THU JUL 12 2012

NDZ001-002-009-010-017-018-031>033-040-041-043-044-131200-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
656 AM CDT THU JUL 12 2012 /556 AM MDT THU JUL 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCES FOR THUNDERSTORMS WILL INCREASE ACROSS WESTERN NORTH
DAKOTA SATURDAY NIGHT. THE CHANCES FOR THUNDERSTORM ACTIVITY IS
EXPECTED TO SPREAD EAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA
SUNDAY THROUGH SUNDAY NIGHT. NO ORGANIZED SEVERE WEATHER IS
EXPECTED AT THIS TIME.

A SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST FOR TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-131200-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
656 AM CDT THU JUL 12 2012 /556 AM MDT THU JUL 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS MAINLY ALONG AND EAST OF
HIGHWAY 83. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. THIS ACTIVITY IS EXPECTED TO PRIMARILY
AFFECT THE AREAS ALONG AND EAST OF A LINE FROM LINTON TO STEELE
TO HARVEY THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCES FOR THUNDERSTORMS WILL INCREASE ACROSS WESTERN NORTH
DAKOTA SATURDAY NIGHT. THE CHANCES FOR THUNDERSTORM ACTIVITY IS
EXPECTED TO SPREAD EAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA
SUNDAY THROUGH SUNDAY NIGHT. NO ORGANIZED SEVERE WEATHER IS
EXPECTED AT THIS TIME.

A SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST FOR TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TM

In the hours before

Local storm report, Jul 12, 8:06 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
906 AM CDT THU JUL 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 N SATHER DAM          47.73N 103.81W
07/11/2012  M1.75 INCH       MCKENZIE           ND   TRAINED SPOTTER

            MARBLE TO GOLF BALL SIZED HAIL WITH 0.74 INCHES OF RAIN
            BETWEEN 515 AND 545 PM CDT...

&&

CORRECTED LOCATION

LHUBER
Local storm report, Jul 12, 1:22 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
222 PM CDT THU JUL 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 SW KILLDEER           47.34N 102.80W
07/11/2012  E2.50 INCH       DUNN               ND   LAW ENFORCEMENT

            HAIL LASTED ABOUT 10 MINUTES. REPORT FROM DUNN COUNTY
            SHERIFF. PATROL VEHICLE DAMAGED.

&&

JPM
Special weather statement, Jul 12, 1:48 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
248 PM CDT THU JUL 12 2012

NDZ003-004-011-012-122015-
BOTTINEAU ND-MCHENRY ND-RENVILLE ND-WARD ND-
248 PM CDT THU JUL 12 2012

...SPECIAL WEATHER STATEMENT FOR EASTERN WARD...SOUTHEASTERN
RENVILLE...NORTHWESTERN MCHENRY AND SOUTHERN BOTTINEAU COUNTIES UNTIL
315 PM CDT...

AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 26 MILES NORTH OF MINOT...MOVING SOUTHEAST AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GLENBURN...
  WOLSETH...
  DEERING...
  NORWICH...
  SURREY...

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

AYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Renville

When
July 12, 2:04 PM CST to 2:09 PM CST
Where
Renville County, 1.66 mi NNW of Glenburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.540, -101.240

Hail, McHenry

When
July 12, 2:52 PM CST to 2:58 PM CST
Where
McHenry County, 2.3 mi W of Granville
Measured
0.88 in hail
Reported by
Public
Coordinates
48.270, -100.880

Hail, McHenry

When
July 12, 2:56 PM CST to 3:01 PM CST
Where
McHenry County, 3.49 mi S of Granville
Measured
0.88 in hail
Reported by
Public
Coordinates
48.220, -100.840

Hail, McHenry

When
July 12, 3:05 PM CST to 3:10 PM CST
Where
McHenry County, 3.91 mi NE of Simcoe
Measured
1 in hail
Reported by
Public
Coordinates
48.210, -100.810

Hail, McHenry

When
July 12, 3:25 PM CST to 3:35 PM CST
Where
McHenry County, 5.87 mi SE of Simcoe
Measured
1 in hail
Reported by
Public
Coordinates
48.110, -100.780

Hail, McHenry

When
July 12, 3:25 PM CST to 3:35 PM CST
Where
McHenry County, 2.91 mi NNW of Bergen
Measured
1 in hail
Reported by
Public
Coordinates
48.040, -100.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 382765, 382766, 382767, 382768, 382769, 382770.